CDC: Kratom Use Emerging as Public Health Threat

The number of kratom related calls to poison centers in the U.S. increased 10-fold in five years
The number of kratom related calls to poison centers in the U.S. increased 10-fold in five years

A recent Morbidity and Mortality Weekly Report (MMWR) found increasing use of kratom (mitragyna speciosa) in the United States with medical outcomes and health effects suggesting an "emerging public health threat." 

Kratom is a plant taken by individuals for its stimulant effects and as an opioid substitute. It is commonly brewed in a tea, chewed, smoked, or ingested as capsules; it is also known as Thang, Kakuam, Thom, Ketum, and Biak. Kratom is currently on the Drug Enforcement Agency (DEA)'s Drugs of Concern list and the National Institute of Drug Abuse has identified kratom as an emerging drug of abuse. Some jurisdictions have even enacted or are considering legislation to make kratom use a felony after case reports have associated kratom use with death. 

Related Articles

The Centers for Disease Control and Prevention (CDC) evaluated National Poison Data System (DPDS) case records from January 2010–December 2015 about kratom exposure. The records showed the number of calls to poison centers increased 10-fold from 26 in 2010 to 263 in 2015 with about 75% of the calls coming from healthcare provider reports. Of the total calls, 487 (73.8%) exposed individuals cited intentional exposure and 595 (90.2%) cited drug ingestion. The majority of the calls were from male individuals and the median age was 28 years. 

Minor medical outcomes (eg, minimal signs or symptoms, which resolved rapidly with no residual disability) were reported for 162 (24.5%) exposures, moderate outcomes (eg, non-life threatening with no residual disability but requiring some form of treatment) were reported for 275 (41.7%) exposures, and major (life-threatening signs or symptoms, with some residual disability) were reported for 29 (7.4%) exposures. Death was reported in one case where the individual was exposed to paroxetine and lamotrigine in addition to kratom; no effects were reported for 173 calls. 

Signs and symptoms reported among the exposed individuals included tachycardia (25%), agitation or irritability (23.8%), drowsiness (19.4%), nausea (14.7%), and hypertension (11.7%). 

Isolated (single) exposure was reported in 428 (64.8%) cases. Among cases involving kratom with other substances (multiple exposures), the most commonly reported agents were ethanol, other botanicals, benzodiazepines, narcotics, and acetaminophen. 

Public and healthcare providers should be aware that kratom use can result in severe adverse effects, especially when taken with concomitant alcohol or other medications.

For more information call (800) 232-4636 or visit CDC.gov.

Loading links....